Abstract WP73: Potentially Fatal Adverse Allergic Events to Intravenous Thrombolytics: An analysis from Adverse Event Reporting System
Objective: Adverse events including intracerebral hemorrhage (ICH) and reperfusion arrythmias are known to occur with thrombolytic therapy.
Due to limited data, our goal is to describe the types of allergic adverse events directly attributable to IV thrombolytics.
Methods: Adverse Event Reporting System (AERS) is a database that contains information on adverse event and medication error reports submitted to FDA. A systematic review of AERS database was performed for allergic adverse events occurring in conjunction with IV thrombolytics, including alteplase, tenecteplase, urokinase and reteplase. Allergic reaction was defined as any non-hemorrhagic sensitivity reaction which occurred as a direct result of administration of IV thrombolytic. We reviewed 924 adverse events which occurred between 2004-2010 associated with thrombolytics and further requested 33 detailed ISR reports of allergic reactions.
Results: Out of the 33 reports, there were 12 cases (age range 57 to
93 years) of adverse allergic reaction directly attributable to IV thrombolytics. Allergic reactions included angioedema, facial swelling, urticaria, skin rash, cutaneous hypesthesia, hypotension, seizure, anaphylactic shock and death. Of the patients who were reported to suffer from allergic adverse events 11 received IV alteplase, and 1 received IV reteplase. Four of these patients were taking ACE inhibitors at the time of allergic reaction. In the remaining 21 events, the IV thrombolytics remained as a possible secondary cause of allergic reaction, but concomitantly administered medications made this difficult to ascertain. Most reactions associated with IV alteplase resolved with withdrawal of medication and treatment with diphenhydramine and steroids +/- epinephrine. There was 1 death directly attributable to allergic reaction in a patient who received IV reteplase for MI.
Conclusion: Although IV alteplase is identical to endogenous tissue plasminogen activator, it appears to be the most common cause of allergic reaction amongst currently used thrombolytics, with or without concomitant administration of ACE inhibitors. A greater awareness among physicians may result in prompt recognition and treatment.
- © 2012 by American Heart Association, Inc.